Duke Mathematical Journal

On the Morgan-Shalen compactification of the SL(2,ℂ) character varieties of surface groups

G. Daskalopoulos,S. Dostoglou, and R. Wentworth

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Article information

Source
Duke Math. J. Volume 101, Number 2 (2000), 189-207.

Dates
First available: 17 August 2004

Permanent link to this document
http://projecteuclid.org/euclid.dmj/1092749145

Mathematical Reviews number (MathSciNet)
MR1738182

Digital Object Identifier
doi:10.1215/S0012-7094-00-10121-4

Zentralblatt MATH identifier
0974.58009

Subjects
Primary: 32G15: Moduli of Riemann surfaces, Teichmüller theory [See also 14H15, 30Fxx]
Secondary: 20E08: Groups acting on trees [See also 20F65] 57M50: Geometric structures on low-dimensional manifolds 58E20: Harmonic maps [See also 53C43], etc.

Citation

Daskalopoulos, G.; Dostoglou, S.; Wentworth, R. On the Morgan-Shalen compactification of the SL(2,ℂ) character varieties of surface groups. Duke Mathematical Journal 101 (2000), no. 2, 189--207. doi:10.1215/S0012-7094-00-10121-4. http://projecteuclid.org/euclid.dmj/1092749145.


Export citation

References

  • D. Cooper, Degenerations of representations into $\SL$, preprint, 1998.
  • K. Corlette, Flat $G$-bundles with canonical metrics, J. Differential Geom. 28 (1988), 361--382.
  • M. Culler and J. Morgan, Group actions on $\mathbb R$-trees, Proc. London Math. Soc. (3) 55 (1987), 571--604.
  • M. Culler and P. Shalen, Varieties of group representations and splittings of 3-manifolds, Ann. of Math. (2) 117 (1983), 109--146.
  • G. Daskalopoulos, S. Dostoglou, and R. Wentworth, Character varieties and harmonic maps to $\RBbb$-trees, Math. Res. Lett. 5 (1998), 523--534.
  • S. K. Donaldson, Twisted harmonic maps and the self-duality equations, Proc. London Math. Soc. (3) 55 (1987), 127--131.
  • B. Farb and M. Wolf, Harmonic splittings of surfaces, preprint, 1998.
  • A. Fathi, F. Laudenbach, and V. Poénaru, eds., Travaux de Thurston sur les surfaces: Séminaire Orsay, Astérisque 66--67, Soc. Math. France, Paris, 1979.
  • M. Gromov and R. Schoen, Harmonic maps into singular spaces and $p$-adic superrigidity for lattices in groups of rank one, Inst. Hautes Études Sci. Publ. Math. 76 (1992), 165--246.
  • N. J. Hitchin, The self-duality equations on a Riemann surface, Proc. London Math. Soc. (3) 55 (1987), 59--126.
  • J. Hubbard and H. Masur, Quadratic differentials and foliations, Acta Math. 142 (1979), 221--274.
  • N. Korevaar and R. Schoen, Sobolev spaces and harmonic maps for metric space targets, Comm. Anal. Geom. 1 (1993), 561--659.
  • --. --. --. --., Global existence theorems for harmonic maps to non-locally compact spaces, Comm. Anal. Geom. 5 (1997), 333--387.
  • Y. Minsky, Harmonic maps into hyperbolic 3-manifolds, Trans. Amer. Math. Soc. 332 (1992), 607--632.
  • J. Morgan and J.-P. Otal, Relative growth rates of closed geodesics on a surface under varying hyperbolic structures, Comment. Math. Helv. 68 (1993), 171--208.
  • J. Morgan and P. Shalen, Valuations, trees, and degenerations of hyperbolic structures, I, Ann. of Math. (2) 120 (1984), 401--476.
  • --. --. --. --., Free actions of surface groups on $\RBbb$-trees, Topology 30 (1991), 143--154.
  • R. Schoen, ``Analytic aspects of the harmonic map problem'' in Seminar on Nonlinear Partial Differential Equations (Berkeley, Calif., 1983), ed. S. S. Chern, Math. Sci. Res. Inst. Publ. 2, Springer-Verlag, New York, 1984, 321--358.
  • --. --. --. --., ``The role of harmonic mappings in rigidity and deformation problems'' in Complex Geometry (Osaka, 1990), Lecture Notes in Pure and Appl. Math. 143, Dekker, New York, 1993, 179--200.
  • C. T. Simpson, Moduli of representations of the fundamental group of a smooth projective variety, II, Inst. Hautes \' Etudes Sci. Publ. Math. 80 (1994), 5--79.
  • R. K. Skora, Splittings of surfaces, J. Amer. Math. Soc. 9 (1996), 605--616.
  • T. Wan, Constant mean curvature surface, harmonic maps, and universal Teichmüller space, J. Differential Geom. 35 (1992), 643--657.
  • M. Wolf, The Teichmüller theory of harmonic maps, J. Differential Geom. 29 (1989), 449--479.
  • --. --. --. --., Harmonic maps from surfaces to $\RBbb$-trees, Math. Z. 218 (1995), 577--593.
  • --. --. --. --., On realizing measured foliations via quadratic differentials of harmonic maps to $\RBbb$-trees, J. Anal. Math. 68 (1996), 107--120.